Alert archive / South Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Apr 24, 2010, 5:03 PM CDT for Minnehaha County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2010, 5:03 PM CDT (22:03 UTC)
- Expired
- Apr 24, 2010, 7:07 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 28 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
072
WGUS53 KFSD 242203
FFWFSD
SDC099-250100-
/O.NEW.KFSD.FF.W.0001.100424T2203Z-100425T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT SAT APR 24 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 800 PM CDT
* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
SLOW MOVING THUNDERSTORMS WILL REMAIN OVER THE AREA PRODUCING
UP TO 2 INCHES OF RAINFALL.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
OF NORTHWESTERN MINNEHAHA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4366 9694 4365 9712 4384 9713 4384 9694
4384 9693
$$
BUSS1 follow-up statement
546
WGUS73 KFSD 250007
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT SAT APR 24 2010
SDC099-250021-
/O.CAN.KFSD.FF.W.0001.000000T0000Z-100425T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINNEHAHA SD-
707 PM CDT SAT APR 24 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
MINNEHAHA COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4366 9694 4365 9712 4384 9713 4384 9694
4384 9693
$$
BUSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 4:00 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 24, 4:00 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT SAT APR 24 2010 .DISCUSSION... THUNDERSTORMS HAVE CURRENTLY DEVELOPED ALONG A SUBTLE SFC BOUNDARY EXTENDING FM NEAR MADISON SD...SWD INTO NERN NEB. THIS BOUNDARY IS WHERE THE WINDS SHIFT FROM THE EAST...TO MORE OF A NNW DIRECTION. WITH THE HIGH DEGREE OF INSTABILITY PER THE LAPSE RATES FROM H85-H7 THROUGH EARLY EVENING...CANNOT RULE OUT TSRA ACTIVITY NEARLY ANYWHERE ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. WITH COOL TEMPS AT H5...SOME OF THESE STORMS WILL HAVE HAIL...POSSIBLY UP TO THE SIZE OF QUARTERS OR A LITTLE LARGER. SINCE DEEP INSTABILITY AND WIND SHEAR IS FAIRLY MODEST...WE ARE EXPECTING THE TSRA TO RAPIDLY WIND DOWN BY AROUND SUNSET OR SHORTLY AFTER. FURTHERMORE... THE BETTER DYNAMICS WILL BE LIFTING EWD AS THE NIGHT PROGRESSES... BUT THERE MAY BE SOME STUBBORN LIGHT WRAP AROUND SHOWERS IN OUR FAR ERN ZONES EVEN AFTER MIDNIGHT. DID NOT NEED TO ADJUST OUR MIN TEMPS MUCH AT ALL. STILL LOOKING AT SOME PARTIAL CLEARING POSSIBLE IN OUR NWRN AND FAR WRN ZONES LATE TONIGHT...HOWEVER THE RH TIME SECTIONS SHOW A DECK ABOUT 7 TO 8K FEET EVEN IN THOSE AREAS. SO PRISTINE SKIES MAY BE HARD TO COME BY TONIGHT. /MJF ACTIVE PATTERN WILL PERSIST INTO THE BEGINNING OF THE WEEK...WITH ANOTHER WEAK SHORTWAVE SWINGING SOUTHWESTWARD AROUND THE MAIN UPPER LOW SITUATED OVER THE MID MISSISSIPPI VALLEY ON SUNDAY...KEEPING A SMALL CHANCE OF SHOWERS OVER OUR EAST DURING THE MORNING. WITH SURFACE LOW PRESSURE JUST TO OUR SOUTHEAST AND A FAIRLY STOUT GRADIENT ACROSS THE AREA...WILL HAVE BREEZY NORTHWESTERLY WINDS...ESPECIALLY EARLIER IN THE DAY. COOLER AIR BEING DRAWN SOUTHWARD ON THE BACKSIDE OF THE DEPARTING SYSTEM...IN ADDITION TO A GOOD AMOUNT OF CLOUD COVER...WILL YIELD HIGHS IN THE 50S TO LOWER 60S. BY SUNDAY EVENING A COLD FRONT WILL APPROACH OUR WESTERN CWA AS ANOTHER SHORTWAVE DROPS SOUTHWARD OUT MONTANA AND WYOMING. WITH THIS...WILL SEE INCREASING PRECIPITATION CHANCES FROM THE WEST ON SUNDAY NIGHT...SPREADING EASTWARD AND SETTING UP OVER MOST OF THE CWA ON MONDAY ALONG A DECENT LOWER LEVEL CONVERGENCE ZONE/THERMAL AXIS. EVEN COLDER AIR WILL FILTER ACROSS MUCH OF THE AREA ON MONDAY WITH HIGHS ONLY IN THE LOWER 50S WEST AND CENTRAL...TO NEAR 60 IN THE FAR EAST WHERE WARMER AIR WILL HOLD LONGER. SHORTWAVE PUSHES TO OUR SOUTH ON MONDAY NIGHT...WITH ANY LINGERING SHOWER ACTIVITY ENDING FROM NORTH TO SOUTH. WITH SOME DECREASING CLOUDS LATE AT NIGHT...TEMPERATURES WILL FALL INTO THE MID AND UPPER 30S BY EARLY TUESDAY MORNING. WEAK HIGH PRESSURE PUSHES INTO THE AREA ON TUESDAY...AND UNDER PARTLY CLOUDY SKIES HIGHS SHOULD CLIMB BACK INTO THE LOWER 60S. IN THE EXTENDED...WEDNESDAY WILL START OFF PRETTY QUIET AS UPPER LEVEL RIDGING BUILDS EASTWARD INTO OUR AREA AS A TROUGH DEEPENS OVER THE WESTERN PORTION OF THE COUNTRY. DOES APPEAR TO BE WINDY ON WEDNESDAY AFTERNOON AS WINDS ALOFT INCREASE AND SURFACE GRADIENT TIGHTENS IN RESPONSE TO DEVELOPING LOW PRESSURE THROUGH THE WESTERN HIGH PLAINS. IN AN INCREASING SOUTHERLY LOW LEVEL FLOW...TEMPERATURES WILL JUMP BACK ABOVE NORMAL ON WEDNESDAY...INTO THE UPPER 60S AND LOWER 70S. THINGS BEGIN TO CHANGE BY WEDNESDAY NIGHT AS THE WESTERN UPPER LEVEL TROUGH BEGINS TO ENCROACH ON OUR REGION. THIS AND ASSOCIATED SURFACE BOUNDARY WILL PUSH SLOWLY ACROSS OUR AREA IN THE THURSDAY TO FRIDAY TIME FRAME...THOUGH MODELS DIFFERING WITH RESPECT TO TIMING ON FRONTAL PASSAGE AND SHORTWAVES EMBEDDED IN THE UPPER LEVEL FLOW...SO KEPT POPS IN THE MID CHANCE RANGE. TEMPERATURES LOOK TO REMAIN MILD FOR THE END OF NEXT WEEK...WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS IN THE UPPER 60S TO LOWER 70S. /JM && .AVIATION... WE WILL BE PRIMARILY LOOKING AT MVFR TO IFR CONDITIONS LATE THIS AFTERNOON AND EVENING. THE MAIN AVN PROBLEM WILL BE SCATTERED THUNDERSTORMS ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE...GENERALLY THROUGH ABOUT SUNSET. THESE STORMS WILL BE CAPABLE OF PRODUCING AT LEAST SMALL HAIL. THE RH TIME SECTIONS OFF OF BOTH THE NAM AND GFS SHOW LINGERING WRAPAROUND STRATOCU IN THE MVFR CATEGORY AFTER EVENING...THROUGH THE OVERNIGHT HRS. SO WE MAY NOT HAVE WIDESPREAD VFR UNTIL SUNDAY. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Apr 24, 2:21 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 221 PM CDT SAT APR 24 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 221 PM CDT SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS OR SLIGHTLY LARGER IN SOUTHEAST SOUTH DAKOTA...PARTS OF SOUTHWEST MINNESOTA NEAR I 90...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA THROUGH EARLY EVENING. BY SUNSET...THE ATMOSPHERE WILL BECOME MORE STABLE..GREATLY REDUCING THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 TO 8 PM IN THE AFOREMENTIONED AREAS ABOVE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 24, 2:37 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 5 SW MARION 43.38N 97.34W
04/24/2010 E1.00 INCH TURNER SD PUBLIC
GROUND COVERED WITH HAIL MOSTLY PEA TO DIME SIZED, BUT
SOME UP TO THE SIZE OF QUARTERS.
&&
TRMLocal storm report, Apr 24, 2:45 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL FREEMAN 43.35N 97.43W
04/24/2010 E1.00 INCH HUTCHINSON SD LAW ENFORCEMENT
GROUND COVERED WITH HAIL UP TO 2 INCHES DEEP. LARGEST
STONES UP TO QUARTER SIZED.
&&
TRMLocal storm report, Apr 24, 3:05 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL FREEMAN 43.35N 97.43W
04/24/2010 M1.00 INCH HUTCHINSON SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:10 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner | 50 min |
| Apr 24, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook | 46 min |
| Apr 24, 4:36 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 24 min |
| Apr 24, 5:26 PM CDT | Flash Flood Warning | FSD | Minnehaha | 102 min |
| Apr 24, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 28 min |
Nearby
Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.